Skip to Main Content

CASE HISTORY

Case History

image A 36-year-old multiparous woman attended for routine review during adjuvant treatment with anastrazole and goserelin for her ER/PR positive, HER2 negative, lymph node positive breast cancer. She had previously received six cycles of neoadjuvant docetaxel-fluorouracil/epirubicin/cyclophosphamide chemotherapy prior to wide local excision and axillary lymph node clearance and adjuvant radiotherapy. Her last menstrual period was immediately prior to cycle three of neo-adjuvant chemotherapy, making her amenorrheic for the last 10 months. Prior to this her periods had been regular. Her main concern in clinic was debilitating hot flushes occurring multiple times each day, limiting her daily activities and resulting in periods of time when she did not take her anastrazole. On further questioning regarding potential toxicities, she reluctantly also admitted to experiencing pain during sexual intercourse which had resulted in an aversion to sex with her partner.

The patient felt non-pharmacological management of her hot flushes was unlikely to be effective but agreed to a trial of gabapentin, titrating to a dose of 900 mg/day. She was also prescribed a non-oestrogen containing vaginal lubricant. After 2 months, she reported a very small improvement in frequency of her hot flushes, but no improvement in her vaginal dryness or dyspareunia. She was tearful in clinic and, whilst worried regarding risk of cancer recurrence, she did not feel she could continue with her current treatment and declined any alternatives offered. It was agreed that she would have a period of time without adjuvant endocrine therapy and attend in 12 weeks to discuss future treatment options.

What investigations could be performed to guide her further management?

What management options should be considered for her vaginal symptoms?

What management options should be considered for her hot flushes?

What should we counsel regarding the safety of HRT and topical oestrogens in management of menopausal symptoms after breast cancer?

What other treatment options could be offered to replace her anastazole and zoladex?

What investigations could be performed to guide her further management?

Once ovarian suppression has been discontinued, if amenorrhoea persists, serum oestradiol, luteinizing hormone (LH) and follicle-stimulating hormone (FSH) are useful in determining underlying menopausal status. When using 4-weekly dosing of gonadotrophin-releasing hormone (GnRH) agonists, for example goserelin, serum hormone levels should return to pretreatment levels within 12 weeks; caution is required in interpreting results prior to this. For older pre-menopausal women or those on longer term ovarian suppression, if the 3-monthly GnRH agonists are used, this may take longer. Levels within the menopausal range indicate ovarian failure due to chemotherapy, and hot flushes and vaginal symptoms may well persist to some degree despite withdrawal of ovarian suppression; this should be kept in mind when deciding on further management. Although, importantly, especially in younger women, menstruation can return even 2 years after completion of cytotoxic anti-cancer treatment.

Return of menstruation, and recovery of hormones to pre-menopausal levels, suggests preserved ovarian function and the symptoms ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.